Kansas, 2003

High Wind in Kansas, May 13, 2003

May 13, 2003 · NWS SGF · 3 events in 3 counties and zones

A large thunderstorm complex affected much of extreme southeast Kansas and southwest Missouri during the morning hours of 13 May 2003. In the wake of this feature, a small scale area of low pressure developed that induced surface winds to gust to over 60 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A large thunderstorm complex affected much of extreme southeast Kansas and southwest Missouri during the morning hours of 13 May 2003. In the wake of this feature, a small scale area of low pressure developed that induced surface winds to gust to over 60 mph. Trees and power lines were downed along with some minor structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 13, 11:38 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 13, 11:38 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CDT TUE MAY 13 2003

HAVE UPDATED GRIDS/ZONES TO ACCOUNT FOR LARGE AREA OF SHOWERS AND
THUNDERSTORMS SPREADING INTO THE FORECAST AREA THIS AFTERNOON. HAVE
ALSO LOWERED TEMPERATURES TO AROUND 70 FOR MOST AREAS. ISC GRIDS FOR
TODAY HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

SUTTON
Hazardous weather outlook, May 13, 12:10 PM CST, 1 hour 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 PM CDT TUE MAY 13 2003

...A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

    ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL UP TO THE SIZE OF
    QUARTERS...AND DAMAGING WINDS NEAR 60 MPH.

    LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES...WITH MINOR FLOODING.

  AREAS AFFECTED AND TIMING:

   SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THROUGH 4
   PM...AND SPREADING ACROSS ALL OF THE OUTLOOK REGION TONIGHT.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE ACROSS THE PLAINS TOUCHED OFF A COMPLEX
  OF THUNDERSTORMS ACROSS KANSAS AND NORTHERN OKLAHOMA THIS MORNING.
  THESE THUNDERSTORMS WILL TRACK INTO SOUTHWEST MISSOURI DURING THE
  AFTERNOON HOURS...BRINGING THE THREAT OF UP TO QUARTER SIZE HAIL
  ALONG WITH LOCALIZED FLOODING.  STRONG MOISTURE TRANSPORT INTO THE
  REGION TONIGHT WILL TOUCH OFF ANOTHER COMPLEX OF STORMS...WHICH
  WILL AFFECT MUCH OF THE OZARKS REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ISOLATED SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AS ANOTHER UPPER
  LEVEL SYSTEM AND ASSOCIATED FRONT PUSH ACROSS THE AREA.  LARGE
  HAIL WILL AGAIN BE THE PRIMARY THREAT.

  THUNDERSTORMS WILL RETURN TO THE AREA AGAIN LATE IN THE WEEK
  AHEAD OF THE NEXT SYSTEM.  ISOLATED SEVERE STORMS AND LOCALLY
  HEAVY RAIN WILL BE POSSIBLE FRIDAY INTO EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A LINE FROM BOLIVAR
  TO GAINESVILLE THROUGH 4 PM AND ACROSS THE REMAINDER OF THE
  OUTLOOK AREA TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, May 13, 11:38 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 AM    MONETT                    MO   .75 INCH HAIL
05/13/03   BARRY                          REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Bourbon

When
May 13, 1:30 PM CST
Where
Bourbon forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

High Wind, Crawford

When
May 13, 1:30 PM CST
Where
Crawford forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

High Wind, Cherokee

When
May 13, 1:30 PM CST
Where
Cherokee forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358552, 5358553, 5358554.